Neurol India Home 
 

LETTER TO EDITOR
Year : 2014  |  Volume : 62  |  Issue : 5  |  Page : 559--560

Levetiracetam for tardive dystonia: A case report

Ajish Mangot, Satyakant Trivedi, Ravindra Kurrey, Vaibhav Dubey 
 Department of Psychiatry, People's College of Medical Sciences and Research Centre, Bhanpur, Bhopal, Madhya Pradesh, India

Correspondence Address:
Ajish Mangot
Department of Psychiatry, People«SQ»s College of Medical Sciences and Research Centre, Bhanpur, Bhopal, Madhya Pradesh
India




How to cite this article:
Mangot A, Trivedi S, Kurrey R, Dubey V. Levetiracetam for tardive dystonia: A case report.Neurol India 2014;62:559-560


How to cite this URL:
Mangot A, Trivedi S, Kurrey R, Dubey V. Levetiracetam for tardive dystonia: A case report. Neurol India [serial online] 2014 [cited 2019 Oct 15 ];62:559-560
Available from: http://www.neurologyindia.com/text.asp?2014/62/5/559/144491


Full Text

Sir,

Tardive syndrome (TS) is a group of hyperkinetic or hypokinetic movement disorders and sensory symptoms sharing the same pathophysiological basis. This neurological disorder most frequently occurs as the result of long-term or high-dose use of antipsychotic drugs. The etiological theories and treatment strategies have been elucidated recently. [1],[2] Of late, levetiracetam is gaining importance as a novel therapeutic agent for TS. [3],[4],[5],[6],[7],[8] This report presents a case of trifluoperazine-induced tardive dystonia who partially responded to adjunctive treatment with levetiracetam.

A 46-year-old lady presented to the psychiatry outpatient services with abnormal, spontaneous, repetitive, nonrhythmic, and dystonic movements involving the cranial and cervical region. Patient had blepharospasm, grimacing, puckering, pouting and clenching, and neck muscle dystonia. The movements decreased on resting her head to a hard surface, increased with anxiety and disappeared in sleep. She had been prescribed escitalopram 20 mg with clonazepam 1 mg for panic disorder by a private practitioner, along with trifluoperazine 10 mg possibly for agitation. There was no history of any other psychiatric/medical/surgical illness in the past. On examination, her vitals were stable. Other than the abnormal movements, she had no other neurological findings. Her Abnormal Involuntary Movements Scale (AIMS) score was 22. As her symptoms started after neuroleptic exposure, a diagnosis of tardive dystonia with panic disorder was considered. Blood biochemistry, complete blood picture, ECG, EEG, and brain imaging were essentially normal. Mental state examination revealed anxiety/depressive features with speech difficulty. She was followed-up in outpatient department for the next 1 year, during which she was tried on multitude of drugs-tetrabenazine (100 mg), trihexyphenidyl (8 mg), clonazepam (2 mg), valproate (1,000 mg), pregabalin (600 mg), tizanidine (0.6 mg), baclofen (60 mg), and clozapine (75 mg) for adequate duration at tolerable doses in various combinations. She showed minimal improvement with clozapine (AIMS score - 21), but dose could not be titrated above 75 mg due to tachycardia and new onset 't-wave' inversion because of which it was subsequently discontinued. While she was on tetrabenazine (100 mg) and clonazepam (1.5 mg), she was prescribed levetiracetam, dose of which was gradually increased to 1,000 mg in divided doses. Her AIMS score decreased to 14 following 1 month of prescription. She had never experienced such significant improvement. Mirtazapine (15 mg) was also added for her anxiety and depressive symptoms.

In previously reported cases, levetiracetam was administered as monotherapy. [3],[4],[5],[6],[7],[8] Our patient was already on tetrabenazine and clonazepam, but showed improvement only after the addition of levetiracetam. It can be argued that probably the improvement could be a late therapeutic effect of the other drugs, but considering they were tried at adequate (tolerable) dosages for adequate time it seems less likely. Levetiracetam acts on synaptic vesicle protein 2 (SV2); thereby inhibiting the release of various neurotransmitters and modulating glutamatergic, GABAergic, dopaminergic, and cholinergic systems. [7],[9],[10] Levetiracetam seems to be effective with respect to all the proposed pathophysiological theories of TS. [1] And as such, it has been found to be useful in almost all kinds of hyperkinetic disorders. [9]

 Acknowledgements



Dr. Alaknanda Pandey, Dr. Faisal Siddiqui and Dr. Desiree Saimbi.

References

1Waln O, Jankovic J. An update on tardive dyskinesia: From phenomenology to treatment. Tremor Other Hyperkinet Mov (N Y) 2013;3.
2Bhidayasiri R, Fahn S, Weiner WJ, Gronseth GS, Sullivan KL, Zesiewicz TA, et al. Evidence-based guideline: Treatment of tardive syndromes: Report of the Guideline Development Subcommittee of the American Academy of Neurology. Neurology 2013;81:463-9.
3McGavin CL, John V, Musser WS. Levetiracetam as a treatment for tardive dyskinesia: A case report. Neurology 2003;61:419.
4Chen PH, Liu HC. Rapid improvement of neuroleptic-induced tardive dyskinesia with levetiracetam in an interictal psychotic patient. J Clin Psychopharmacol 2010;30:205-7.
5Bona JR. Treatment of neuroleptic-induced tardive dyskinesia with levetiracetam: A case series. J Clin Psychopharmacol 2006;26:215-6.
6Konitsiotis S, Pappa S, Mantas C, Mavreas V. Levetiracetam in tardive dyskinesia: An open label study. Mov Disord 2006;21:1219-21.
7Meco G, Fabrizio E, Epifanio A, Morgante F, Valente M, Vanacore N, et al. Levetiracetam in tardive dyskinesia. Clin Neuropharmacol 2006;29:265-8.
8Woods SW, Saksa JR, Baker CB, Cohen SJ, Tek C. Effects of levetiracetam on tardive dyskinesia: A randomized, double-blind, placebo-controlled study. J Clin Psychiatry 2008;69:546-54.
9Siniscalchi A, Gallelli L, De Sarro G. Use of antiepileptic drugs for hyperkinetic movement disorders. Curr Neuropharmacol 2010;8:359-66.
10Dardou D, Dassesse D, Cuvelier L, Deprez T, De Ryck M, Schiffmann SN. Distribution of SV2C mRNA and protein expression in the mouse brain with a particular emphasis on the basal ganglia system. Brain Res 2011;1367:130-45.